Diphenhydramine overdoseBenadryl overdose; Sominex overdose; Nytol overdose
Diphenhydramine is a type of medicine called an antihistamine. It is used in some allergy and sleep medicines.
Overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an overdose, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
An overdose is when you take more than the normal or recommended amount of something, often a drug. An overdose may result in serious, harmful sympt...Read Article Now Book Mark Article
Diphenhydramine can be harmful in large amounts.
Diphenhydramine may be found in many medicines, including those with these brand names:
- Tylenol PM
Below are symptoms of a diphenhydramine overdose in different parts of the body.
BLADDER AND KIDNEYS
- Inability to urinate
EYES, EARS, NOSE, MOUTH, AND THROAT
- Blurred vision
- Dry mouth
- Enlarged pupils
- Very dry eyes
- Ringing in the ears
HEART AND BLOOD VESSELS
- Low blood pressure
- Rapid heartbeat
- Hallucinations (seeing or hearing things that aren't there)
- Increased sleepiness
- Dry, red skin
STOMACH AND INTESTINES
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition (for example, is the person awake or alert?)
- Name of the product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
Call for help even if you don't have this information.
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
Local poison control center
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...Read Article Now Book Mark Article
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container to the hospital with you, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Tests that may done include:
- Blood and urine tests
- Chest x-ray
- ECG (electrocardiogram or heart tracing)
- Fluids through a vein (by IV)
- Medicines to treat symptoms or reverse the effects of the overdose
- Activated charcoal
- Breathing support, including a tube through the mouth into the lungs and connected to a breathing machine (ventilator)
Recovery is likely if the person survives the first 24 hours. Complications such as pneumonia, muscle damage from lying on a hard surface for a long period of time, or brain damage from lack of oxygen may result in permanent disability.
Few people actually die from an antihistamine overdose. However, serious heart rhythm disturbances may occur, which can cause death.
Keep all medicines in child-proof bottles and out of reach of children.
Aronson JK. Anticholinergic drugs. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:534-539.
Monte AA, Hoppe JA. Anticholinergics. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 145.
Review Date: 10/3/2019
Reviewed By: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.